Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Tucson, AZ

July 10, 2009Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 10, 2009, 3:54 PM MST for Pinal County, Arizona. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2009, 3:54 PM MST (22:54 UTC)
Expired
Jul 10, 2009, 4:30 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 98 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:00 PM MSTTSTM WND DMGMammoth, AZRAMADA BLOWN DOWN AT CITY SWIMMING POOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 102254
SVRTWC
AZC021-102330-
/O.NEW.KTWC.SV.W.0017.090710T2254Z-090710T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAMMOTH...OR 29 MILES NORTH
  OF SEVEN FALLS...AND MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3279 11090 3295 11072 3272 11045 3259 11060
TIME...MOT...LOC 2254Z 132DEG 14KT 3272 11060

$$

GL
2 follow-up statements
000 
WWUS55 KTWC 102310
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST FRI JUL 10 2009

AZC021-102330-
/O.CON.KTWC.SV.W.0017.000000T0000Z-090710T2330Z/
PINAL AZ-
410 PM MST FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR EAST CENTRAL PINAL COUNTY...

AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAMMOTH...MOVING 
NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARAVAIPA CREEK PRESERVE AND DUDLEYVILLE

LAT...LON 3279 11090 3295 11072 3272 11046 3259 11060
TIME...MOT...LOC 2309Z 132DEG 14KT 3277 11065

$$

GL
000 
WWUS55 KTWC 102329
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST FRI JUL 10 2009

AZC021-102335-
/O.EXP.KTWC.SV.W.0017.000000T0000Z-090710T2330Z/
PINAL AZ-
429 PM MST FRI JUL 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY WILL
EXPIRE AT 430 PM MST...

THE THUNDERSTORM ALONG HIGHWAY 77 NEAR ARAVAIPA CREEK PRESERVE THAT 
PROMPTED THE SEVERE THUNDERSTORM WARNING WEAKENED BELOW SEVERE 
LEVELS. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.

HOWEVER...THIS THUNDERSTORM WILL CONTINUE TO PRODUCE MODERATE TO 
BRIEFLY HEAVY RAINFALL AND GUSTY WINDS UP TO 50 MPH AS IT MOVES 
NORTHWEST TOWARD DUDLEYVILLE. 

LAT...LON 3279 11090 3295 11072 3272 11046 3259 11060
TIME...MOT...LOC 2325Z 132DEG 14KT 3281 11071

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:00 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 10 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL INHIBIT WIDESPREAD THUNDERSTORM
DEVELOPMENT THIS WEEKEND INTO MONDAY WHILE BRINGING HOT TEMPERATURES
TO MUCH OF SOUTHERN ARIZONA.  SOME LOCALES WILL APPROACH RECORD HIGH
TEMPERATURES...PARTICULARLY ON SUNDAY. INCREASED MOISTURE SHOULD
LEAD TO MORE SUBSTANTIAL THUNDERSTORM ACTIVITY BY MIDWEEK.

&&

CORRECTED MOVEMENT IN SECOND PARAGRAPH.

.DISCUSSION...
MAIN FORECAST ISSUES CONCERN BATTLE BETWEEN HIGH PRESSURE ALOFT AND
RESIDUAL MOISTURE IN AREA.

MOISTURE HAS THE UPPER HAND AT THIS POINT AS THUNDERSTORMS
BEGINNING TO DEVELOP OVER THE HIGH TERRAIN WITH A GENERAL SOUTHEAST
TO NORTHWEST MOVEMENT. COVERAGE A LITTLE LESS THAN EXPECTED BUT
SHOULD GET GOING ALONG I 19 CORRIDOR NEAR MID LEVEL MOISTURE
GRADIENT AS AFTERNOON PROGRESSES. SURFACE DEWPOINT DEPRESSIONS
RUNNING AT ABOUT 50 DEGREES SO CONVECTIVE WIND POTENTIAL FAIRLY HIGH
ESPECIALLY IF A GIVEN CELL CAN MAINTAIN AN UPDRAFT FOR A SUBSTANTIAL
PERIOD OF TIME. HEAVY RAIN THREAT A LITTLE LOWER THAN PAST FEW DAYS
BUT REPEAT CELLS OR TRAINING COULD LEAD TO LOCALLY HEAVY AMOUNTS.

DESPITE ONGOING STORMS...THE LOWERING OF SURFACE DEW POINTS ARE AN
INDICATION THAT THE HIGH IS GAINING STRENGTH WHICH WILL ULTIMATELY
RESULT IN LESS THUNDERSTORM COVERAGE OVER THE WEEKEND. THE
EXTENT/DURATION OF THE CORRESPONDING WARMUP IS STILL IN QUESTION BUT
SOME AREAS WILL LIKELY APPROACH RECORD HIGHS AND/OR HEAT ADVISORY
CRITERIA...AT LEAST ON SUNDAY.

MODELS APPEAR TO BE HOLDING ON TO THE UPPER HIGH AND DELAYING THE
RETURN OF MOISTURE THROUGH AT LEAST MONDAY AND POSSIBLY TIL TUESDAY
OR WEDNESDAY DEPENDING ON MODEL OF CHOICE.  FOR NOW HAVE LOWERED
POPS MOST SIGNIFICANTLY MONDAY THEN ONLY NUDGED SLIGHTLY LOWER
TUESDAY AND HELD ON TO ESSENTIALLY CLIMO POPS WED AND BEYOND.
ACCORDINGLY HAVE RAISED HIGH TEMPS A TAD EARLY IN THE WEEK.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP
OVER HIGHER TERRAIN EAST AND SOUTH OF KTUS. MOISTURE BOUNDARY OVER
KTUS COUPLED WITH APPROACHING DISTURBANCE FROM MEXICO WILL PUT RISK
FOR SHOWER AND THUNDERSTORM DEVELOPMENT IN THE MID TO LATE AFTERNOON
OVER ALL 3 TERMINAL SITES. MAIN THREAT FROM THESE STORMS STRONG
WINDS TO 45 KTS AND BRIEF LOCALLY HEAVY RAIN. ACTIVITY IS EXPECTED
TO END BY 03Z THIS EVENING AS CLOUDS SLOWLY DISSIPATE OVERNIGHT.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...BECAUSE OF RATHER WIDESPREAD RAINS TUE AND WED...NO
SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT. HOTTER AND DRIER
WEATHER EXPECTED THIS WEEKEND WITH ANY THUNDERSTORMS BECOMING
ISOLATED. THAT COULD DRY FUELS ENOUGH TO RAISE FIRE CONCERNS...
PARTICULARLY IN LOWER ELEVATIONS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

KD/SR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 10, 11:32 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1132 AM MST FRI JUL 10 2009

AZZ019-029>035-111200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1132 AM MST FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD NORTH
ACROSS COCHISE...SANTA CRUZ AND EASTERN PIMA COUNTIES THIS
AFTERNOON INTO EARLY EVENING WITH ISOLATED STORMS ALSO POSSIBLE
ACROSS GRAHAM AND GREENLEE COUNTIES. THUNDERSTORM MICROBURST WINDS
COULD GUST TO 50 OR 60 MPH FROM THE STRONGEST STORMS. IN
ADDITION...SOME OF THE STORMS COULD PRODUCE HEAVY RAIN ON THE
ORDER OF ONE INCH IN LESS THAN AN HOUR WHICH COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE SHOULD DECREASE OVER THE WEEKEND BUT
TEMPERATURES WILL BE HOT WITH ABOVE NORMAL TO NEAR RECORD HIGHS
FORECAST. SUNDAY SHOULD BE THE HOTTEST DAY WITH TEMPERATURES
RANGING FROM NEAR 100 IN THE SOUTHERN AND EASTERN VALLEYS TO THE
106 TO 113 DEGREE RANGE FROM TUCSON METRO AREA TO THE WESTERN DESERTS.
NIGHTTIME LOWS WILL ALSO BE QUITE WARM AS SOME LOCALES FROM TUCSON
WESTWARD REMAIN IN THE 80S OVERNIGHT. THESE TEMPERATURES MAY WARRANT HEAT
ADVISORIES FOR THE LATTER HALF OF THE WEEKEND. EMERGENCY
MANAGERS...HEALTH CARE OFFICIALS...AND THOSE WITH OUTDOOR PLANS
SHOULD CONTINUE THEIR PREPARATIONS FOR THIS HEAT WAVE.

THE HEAT MAY EASE SLIGHTLY AS THE NEW WORK WEEK UNFOLDS AND
THUNDERSTORMS CHANCES INCREASE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS AND
FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.